Introduction: Thyroid dermopathy is a non-frequent manifestation of autoimmune thyroiditis. It complicates a small percentage of patients and is usually associated with ophtalmopathy and acropachy.
Observation: A 46-year-old man presented to our department of endocrinology at the university hospital of Casablanca with 3 years history of Graves disease, developed gradual onset of exophthalmos and bilateral leg oedema starting from his pretibial areas and rapidly involving the whole legs evolved in elephantiasis, he underwent a thyroidectomy 2 years ago and was replaced by L-thyroxine 200 μg. Physical examination revealed Inactive bilateral exophthalmos according to the Mouritz score, bilateral elephantiasis myxoedema with orange appearance, Indurated swelling of both hands without skin abnormalities, symmetrical bilateral gynecomastia and free thyroidian lodge. Laboratory tests showed elevated serum free thyroxine level (1.6 ng/l, reference range: 0.71.4 ng/l) and thyrotrophin receptor antibody level (>40 IU/ml, reference range: <35 IU/ml). A diagnosis of pretibial myxoedema was confirmed by a skin biopsy specimen. The patient received boluses of Methylprednisolone at a rate of 500 mg/week for 6 weeks then 250 mg/week for 6 weeks with adjuvant therapy, pretibial myxoedema remained, with slight improvement in exophthalmos.
Discussion: Elephantiasic thyroid dermopathy is a rare extrathyroidal manifestation of Graves disease. Literature on therapeutic strategies is scarce. Remarkably, our patient presented with the triad of ophthalmopathy, acropachy, and pretibial myxoedema, thereby completing the classic but extremely rare triad of clinical signs observed in less than 1% of patients with Graves disease.
18 - 21 May 2019
European Society of Endocrinology